Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 7, NWS Brownsville, TX

April 1, 2024Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Apr 1, 2024, 4:06 AM CDT for Cameron County, Willacy County, Texas. It took effect at Apr 1, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2024, 4:06 AM CDT (09:06 UTC)
In effect from
Apr 1, 2024, 10:00 AM CDT
Expired
Apr 1, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-586 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS74 KBRO 010906
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
406 AM CDT Mon Apr 1 2024

TXZ254-255-354-355-012200-
/O.NEW.KBRO.WI.Y.0007.240401T1500Z-240401T2200Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, and Laguna Vista
406 AM CDT Mon Apr 1 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

* WHAT...South winds 25 to 30 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and 
  Coastal Cameron Counties.

* WHEN...From 10 AM this morning to 5 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects such
  as lawn furniture, trashcans, tents, and trampolines. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...A few gusts could reach or exceed 50 mph
  along the IH-69E corridor between Harlingen and Brownsville,
  extending to Los Fresnos and Bayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

52/BSG
2 follow-up statements
428 
WWUS74 KBRO 012145
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
445 PM CDT Mon Apr 1 2024

TXZ254-255-354-355-020000-
/O.EXT.KBRO.WI.Y.0007.000000T0000Z-240402T0000Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, and Laguna Vista
445 PM CDT Mon Apr 1 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...Inland Willacy, Inland Cameron, Coastal Willacy and 
  Coastal Cameron Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
002 
WWUS74 KBRO 020002
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
702 PM CDT Mon Apr 1 2024

TXZ254-255-354-355-020115-
/O.EXP.KBRO.WI.Y.0007.000000T0000Z-240402T0000Z/
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Mansfield, Port Isabel, and Laguna Vista
702 PM CDT Mon Apr 1 2024

...WIND ADVISORY HAS EXPIRED...

Breezy southerly winds are expected to continue into tonight, with
gusts gradually diminishing below 30 mph over the next couple of 
hours, and below 25 mph by late tonight. A weak cold front will 
bring northerly winds near daybreak. 

$$

56

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Apr 1, 4:05 AM CDT, 1 minute earlier.

Area forecast discussion, Apr 1, 4:05 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Brownsville TX
405 AM CDT Mon Apr 1 2024

...New SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.SHORT TERM...
(Today through Tuesday)
Issued at 403 AM CDT Mon Apr 1 2024

Key Messages...
-"Wind Machine" cranks up across the lower Valley from late this
morning through late this afternoon

-Near record heat for the upper Valley and Rio Grande Plains

-Dangerous south to north longshore currents along the barrier
islands and difficult boating conditions through tonight

-Elevated fire weather conditions mainly west of IH-69C/US 281
Tuesday afternoon

No foolin'...the start of April will feature the "Valley Wind
Machine" and a pretty hot day for locations well inland, before a
wind shift arrives late tonight through early Tuesday, bringing
initially much drier-feeling conditions spreading from west to east
with cooling temperatures lagging until the evening. The entire
setup is the result of a "classic" spring upper level trough moving
from the southwest U.S. this morning through the southern and
central Great Plains tonight and Tuesday. As the trough approaches
New Mexico/west Texas this afternoon, surface gradient will continue
to tighten...as lee side surface trough east of the Sierra Madre
sees pressure dip below 1000 mb while high pressure center in the
eastern Gulf remains near 1020 mb. Models in excellent agreement for
sustained winds in the lower Valley (Cameron/Willacy) to reach 30
mph sustained with gusts 40 to 50 mph from late morning through late
afternoon today, with a notable sharp dropoff (though still breezy
to windy farther north into the King Ranch and west through the
Brooks ranches and the mid-Valley. We've seen this story often this
year, where Cameron locations reach these levels...and Willacy by
proxy...while Hidalgo holds closer to 20 to 25 mph with gusts 30-35
mph. For these reasons, wind advisories are posted for Cameron and
Willacy except for the barrier islands, where a viscous marine layer
will keep speeds down about 10-15 mph below those farther inland.
Earlier probabilistic runs of the National Blend of Models indicated
a core of 60-80 percent probability of 40+ mph gusts centered over
IH-69E in central Cameron...extending north into Willacy with a
sharp drop to below 5 percent in Kenedy...so these data support the
advisory as well.  Aiding the situation will be rapidly eroding low
clouds, and a canopy of cirrus should not be enough to preclude
easily reaching these levels.

The other concern for today is at the beach, where some vacationers
may still be enjoying Easter "Monday".  Persistent south/southeast
flow across the Lower Texas Gulf waters appears to be producing near
6 foot seas with a south/southeast swell period of 7 seconds...which
suggests a strong south-north longshore current based on local
guidance.  Therefore, will be issuing a rip current statement to
extend through 1 AM...and will focus on the dangerous and fast
longshore current.

Otherwise...near record heat reaching the triple digits is likely
from central Starr through Zapata County, with mid to upper 90s
elsewhere from Hidalgo/Brooks westward and upper 80s to lower 90s
elsewhere (cooler at the shore) with atmosphere warming to early
June-like levels.

For tonight...gusty southeast winds will continue in Cameron/Willacy
through or just after midnight before laying down and shifting
northerly just before daybreak. The wind shift should arrive soonest
across the Rio Grande Plains (1 to 2 AM) and progress steadily east,
reaching the mid Valley by 3-4 AM.  Speeds increase along/west of IH-
69C toward daybreak as drier air filters in. Cooler air will not
really arrive just yet, as low temperatures will still be 5 to 10
degrees above average by daybreak. Pre-frontal lighter winds
combined with continued very humid conditions are favorable
ingredients for fog...perhaps dense...favoring the coastal counties
for a few hours just before and just after sunrise. Might be a
difficult commute in these areas...something to keep in mind.

The drier air filters in quickly across the Brush Country/mid-upper
Valley and Rio Grande Plains...while surface cooling is a bit
tardier. The mild to warm start combined with increasing sunshine
and drier air should allow temperatures to reach the upper 80s to
around 90 for all but locations within 10-15 miles of the
coast...where northeast flow will hold readings closer to 80-lower
80s. Gusty north winds will be more of a fresh breeze...but stronger
speeds will favor locations west of IH-69C until late afternoon.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 403 AM CDT Mon Apr 1 2024

A mid level trough will dig into northern Mexico through Thursday
before swinging eastward Thursday night. A 500mb short wave ridge
will build over the region briefly on Friday, then a more zonal flow
is expected through the weekend. This will maintain dry
southwesterly flow aloft and mostly clear skies through mid-week,
before additional moisture and cloud cover returns over the weekend.
At the surface, breezy post-frontal northeasterly winds will prevail
Tuesday night through Wednesday morning, especially along the coast
and offshore. Winds will gradually become easterly Thursday, then
southeasterly by late week as surface high pressure slides farther
eastward. Winds are expected to become breezy for weekend as low
pressure strengthens across the Plains leading to an enhanced
pressure gradient. The steady onshore flow will support an increase
in low-level moisture which may lead to some sea fog late Saturday
night through Sunday with SSTs near 69 to 70 degrees.

Cool and comfortable conditions will prevail Tuesday night through
Thursday night with lows generally in the 50s. Near normal to above
normal lows are expected for the weekend. Below normal highs will
prevail on Wednesday with highs in the 70s to the lower 80s.
Slightly below normal to near normal highs are expected for the
remainder of the period.

&&

.AVIATION...
(06Z TAFS)
Issued at 1257 AM CDT Mon Apr 1 2024

Multiple issues will make general aviation landings and takeoffs
problematic through Monday midnight. The main concern is wind...as
low level southerly jet associated with tightening pressure
gradient forced by "classic" springtime vigorous upper-level low
traversing the southwest U.S. today and sliding into the
southern/central Great Plains this evening. Latest model guidance
carrying 40+ knot speeds just off the surface for most of the
period across the lower Valley terminals (Harlingen/Brownsville),
with a fairly sharp drop across the mid/upper Valley
(McAllen/Miller) to 25-30 knots. This is often typical of early to
mid spring wind events...but with full mixing likely as low
clouds quickly dissipate by late morning...even McAllen will have
some difficult winds to navigate.

So...based on the latest guidance and low level jet trends, have
bumped up winds for Brownsville/Harlingen to more than 25 knots
sustained with gusts 35 knots or higher for late morning through
late afternoon...diminishing by late afternoon as the jet weakens
a touch...but still gusting into the overnight. The jet was
already nudging up just after midnight (Monday morning) and have
gusts mentioned through the first 9 hours of the forecast.

As for clouds...surge of unseasonably warm/humid air underrunning
a sharp inversion from the earlier sounding has left solid high
IFR to low MVFR ceilings...IFR most favored to continue near
Brownsville. Hazy conditions exist as well with Brownsville at 6
miles and Harlingen/McAllen just a touch above this. Expect these
conditions to prevail through 9 or 10 AM before ceilings lift to
mid-MVFR everywhere. Plenty of dry air filtering down toward the
surface will wipe out the stratus deck by late morning in McAllen
and remove ceilings to scattered MVFR at
Harlingen/Brownsville, underneath a pretty decent cirrus canopy.

The continuation of south/southeast flow into this evening will
quickly return low MVFR ceilings to all terminals as early as 8 or
9 PM...soonest in Brownsville. Will be looking at a potential
brief period of lower visibility toward daybreak Tuesday as winds
may briefly lighten ahead of the wind shift.

&&

.MARINE...
Issued at 403 AM CDT Mon Apr 1 2024

Today through Tuesday...Aforementioned low level jet and strong
winds on land will be cut down by the viscous marine layer,
especially near shore. However, the jet is sufficient to keep a
broad 20 knot sustained wind in the forecast through early to mid
evening before winds drop steadily ahead of the shift, which should
arrive around or just after daybreak nearshore and closer to 10 AM
to noon offshore. Winds will be strongest today along the shallower
Laguna Madre, particularly north of the Bay where a few gusts could
reach gale force. Small Craft Advisories are in effect starting at 6
AM and wil continue through 1 AM...at which point the lighter winds
begin arriving.  Seas may build to or above 7 feet beyond 20 nm out
so an extension is possible out there. North to northeast winds
arrive quickly after the wind shift...but limited initial cold-air
advection should keep speeds at 15 to 20 knots or less through
afternoon with strong winds arriving overnight Tuesday.

Tuesday night through Sunday...Northeasterly winds will increase
Tuesday night into early Wednesday as high pressure builds into
the region. Adverse conditions will develop Tuesday evening with
Small Craft Advisories likely Tuesday night through Wednesday
afternoon. Conditions will improve Wednesday night into Thursday
as high pressure slides eastward. Light to moderate east winds
will turn easterly Thursday and southeasterly through the weekend.
The pressure gradient strengthens for the weekend as low pressure
develops across the Plains. Small Craft Caution conditions are
likely, especially across the bay and nearshore Gulf each day. Sea
fog may return late Saturday night through Sunday as low level
moisture increases.

&&

.FIRE WEATHER...
Issued at 403 AM CDT Mon Apr 1 2024

Recent green-up from mid-March rainfall across the Brush Country
through the Kenedy/Brooks ranches missed out on parts of Starr and
southwest Hidalgo.  Today's triple-digit heat in all areas, combined
with the gusty winds, will help with top-layer drying and set the
stage for localized and potential "flash" drying following the wind
shift.  Areas of most concern for the "15/15 rule" (15 mph or
stronger winds with humidity dipping to 15 percent or lower) include
Starr, Jim Hogg, and Zapata...but even if these areas fall a little
short of Red Flag conditions, they, along with Brooks/Hidalgo, may
see the combination of low humidity, gusty winds, and temperatures
of 87 to 90 to support elevated fire danger and the possible needed
for a Fire Danger statement on Tuesday.

Fire weather concerns continue for Wednesday afternoon, due to
increased 20 foot wind speeds and RH values dipping into the teens
and low 20s. Effective greenup has been observed across most of Deep
South Texas, with transitional fuels still found across portions of
the upper RGV. A Fire Danger Statement may be needed Wednesday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             87  73  88  62 /   0   0   0  10
HARLINGEN               91  70  88  59 /   0   0   0  10
MCALLEN                 96  72  90  60 /   0   0   0  10
RIO GRANDE CITY        100  70  90  58 /   0   0   0  10
SOUTH PADRE ISLAND      79  71  78  64 /   0  10   0  10
BAYVIEW/PORT ISABEL     87  70  83  63 /   0  10   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 10 AM this morning to 5 PM CDT this afternoon
     for TXZ254-255-354-355.

     High Rip Current Risk through late tonight for TXZ451-454-455.

GM...Small Craft Advisory until 1 AM CDT Tuesday for GMZ130-132-135-
     150-155-170-175.

&&

SHORT TERM...52-Goldsmith
LONG TERM....63-KC
AVIATION...52-Goldsmith

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 4:11 AM CDTRip Current StatementBROCameron, Kenedy, Willacy21 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.